Cooney, C.R. orcid.org/0000-0002-4872-9146 and Thomas, G.H. orcid.org/0000-0002-1982-6051 (2021) Heterogeneous relationships between rates of speciation and body size evolution across vertebrate clades. Nature Ecology & Evolution, 5 (1). pp. 101-110.
Abstract
Several theories predict that rates of phenotypic evolution should be related to the rate at which new lineages arise. However, drawing general conclusions regarding the coupling between these fundamental evolutionary rates has been difficult due to the inconsistent nature of previous results combined with uncertainty over the most appropriate methodology with which to investigate such relationships. Here we propose and compare the performance of several different approaches for testing associations between lineage-specific rates of speciation and phenotypic evolution using phylogenetic data. We then use the best-performing method to test relationships between rates of speciation and body size evolution in five major vertebrate clades (amphibians, birds, mammals, ray-finned fish and squamate reptiles) at two phylogenetic scales. Our results provide support for the long-standing view that rates of speciation and morphological evolution are generally positively related at broad macroevolutionary scales, but they also reveal a substantial degree of heterogeneity in the strength and direction of these associations at finer scales across the vertebrate tree of life.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2020 The Authors. This is an author-produced version of a paper subsequently published in Nature Ecology and Evolution. Uploaded in accordance with the publisher's self-archiving policy. |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Science (Sheffield) > School of Biosciences (Sheffield) > Department of Animal and Plant Sciences (Sheffield) |
Funding Information: | Funder Grant number Leverhulme Trust ECF-2018-101 |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 29 Oct 2020 09:51 |
Last Modified: | 09 Feb 2022 07:24 |
Status: | Published |
Publisher: | Springer Nature |
Refereed: | Yes |
Identification Number: | 10.1038/s41559-020-01321-y |
Related URLs: | |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:167370 |